Indiana, 2017

Flood and Damaging Winds in Indiana, July 23, 2017

July 23, 2017 · NWS PAH · 5 events in 4 counties and zones

A squall line of thunderstorms moved quickly east-southeast across southwest Indiana, producing pockets of wind damage along and north of Interstate 64. The environment over southwest Indiana was characterized by moderately strong instability, with most-unstable layer cape values around 2000 j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A squall line of thunderstorms moved quickly east-southeast across southwest Indiana, producing pockets of wind damage along and north of Interstate 64. The environment over southwest Indiana was characterized by moderately strong instability, with most-unstable layer cape values around 2000 j/kg. A strong 500 mb shortwave moved southeast from the upper Mississippi Valley into the western Great Lakes region, likely helping to initiate the storm complex over Missouri. Once it was initiated, the storm complex accompanied a cold front aloft at 850 mb. This elevated cold front was preceded by a southwest wind flow near 30 knots. Locally heavy rain occurred, causing minor flooding of some roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 23, 3:03 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 23, 3:03 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
403 AM CDT Sun Jul 23 2017

.SHORT TERM...(Today through Tuesday)
Issued at 400 AM CDT Sun Jul 23 2017

Mid level shortwave energy moving through the Midwest will
continue to induce a surface boundary which is forecast to move
southward most of the way into the PAH forecast area, before
stalling, and remaining in the area through Tue. In the near term,
showers and tstms will continue to affect mainly the northern
half of the region in the early morning hours, supported by 2000
SBCAPEs. North of I-64, where the 0-6 km bulk shear is better,
some tstms may become strong or severe.

After a possible lull in the morning hours after sunrise due to
stabilization of the lower trop, updrafts should be able to
overcome the cap by afternoon in the afternoon, mainly over the
southern half of the region. Model consensus indicates that the
boundary should be bisecting our region by then, and slowly
sinking south. Scattered convective activity should be able to
continue over the southern half through this evening. Due to
somewhat increased bulk shear and 5000+ SBCAPEs, some tstms may
become strong to severe in the afternoon/evening. Moisture pooling
is expected to continue ahead of the front this afternoon, and
with highs in the lower to middle 90s, we should see heat indices
in excess of 105 at most locations this afternoon. Thus, the
Excessive Heat Warning will continue until 7 pm this evening.

Thankfully, there will be somewhat drier and cooler air behind
this boundary (not as dry/cool as previously forecast), but the
models continue to suggest some possibility of scattered showers
and tstms in the heat of the day Mon and Tue, where the deeper
moisture will be, i.e., surface dewpoints are forecast to remain
in the 70s there. Meanwhile, by early Mon, northern counties could
see a modest drop in surface dewpoints into the upper 60s.

In the slightly drier air Mon and Tue, highs should be around 90,
with heat indices flirting with 100 degrees in southeastern MO and
the adjacent Purchase Area of KY.

.LONG TERM...(Tuesday night through Saturday)
Issued at 400 AM CDT Sun Jul 23 2017

At the beginning of the period, a mid level ridge axis will extend
from its center over the SW U.S. ENE across the lower Ohio Valley
region. The pattern will amplify through the period as energy
topping the ridge moves SE from the NW U.S. and northern Rockies
across the Upper Midwest, Great Lakes and Ohio Valley regions. This
will result in a transition to a northwest flow pattern across our
area.

Models hint at a slight chance of convection Tuesday night across
mainly SEMO. May see isolated heat of the day convection Wednesday.
Should be mainly dry Wednesday night. Have a slight chance PoP for
convection in across our far NW counties in case the faster models
verify. However, overall we prefer the slightly slower more
consistent EC. As mid level heights fall, will see a front move SE
toward the area Thursday. Will have increasing chances of convection
from north to south Thursday-Thursday night. The chance will shift
south with the front Friday. By Friday night, the Front and deeper
moisture should be south of the entire area, save for our TN/AR
border counties very early Friday evening. So mainly dry overnight
Friday night through Saturday and Saturday night as high pressure
builds into the area. Slightly lower temperatures as well. Used a
EC/ECENS/GFS MOS blend for temps.

&&

.AVIATION...
Issued at 400 AM CDT Sun Jul 23 2017

Enough pressure gradient should be maintained to allow light
southwesterlies to continue overnight. A frontal boundary will
drop south and introduce scattered low VFR bases with potential
for mid cloud broken bases/cigs as well. Isolated or vicinity
mention inserted at KEVV (and KOWB) will be kept this package as
all models produce convection, albeit scattered, along boundary
upon its drop southward.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 7 PM CDT this evening for
     ILZ075>078-080>094.

MO...Excessive Heat Warning until 7 PM CDT this evening for MOZ076-
     086-087-100-107>112-114.

IN...Excessive Heat Warning until 7 PM CDT this evening for INZ081-
     082-085>088.

KY...Excessive Heat Warning until 7 PM CDT this evening for
     KYZ001>022.

&&

SHORT TERM...DB
LONG TERM...CN
Hazardous weather outlook, Jul 23, 3:56 AM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
456 AM CDT Sun Jul 23 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
456 AM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

An Excessive Heat Warning continues today, with heat indices from
105 to 109 expected in most locations. There will be scattered
thunderstorms around the region today, and some may linger into
the evening. Some storms may become strong or severe, with large
hail and damaging winds the primary hazards. Some storms may
produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A small chance of thunderstorms exists for the southern half of
the region Monday and Tuesday. A chance of thunderstorms continues
for the region from Tuesday night through Friday. The best chance
of storms will be late Thursday through Friday as a front pushes
slowly south across the area. Isolated strong storms capable of
frequent lightning, locally heavy rain and gusty winds cannot be
ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and remain alert for the
possibility of activation today.

In the hours before

Special weather statement, Jul 23, 1:57 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Paducah KY
257 AM CDT SUN JUL 23 2017

INZ082-087-088-230845-
Warrick IN-Spencer IN-Pike IN-
257 AM CDT SUN JUL 23 2017

...SPECIAL WEATHER STATEMENT...

At 257 AM CDT/357 AM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Dale to 8 miles
northwest of Grandview. Movement was east at 20 mph.

Winds 30 to 40 mph will be possible with these storms.

Locations impacted include...
Boonville, Chandler, Santa Claus, Dale, Lynnville, Grandview,
Folsomville, Chrisney, Tennyson and Gentryville.

LAT...LON 3804 8679 3800 8677 3801 8680 3800 8681
      3799 8686 3794 8692 3792 8701 3802 8736
      3824 8731 3825 8707 3820 8707 3820 8679
      3814 8680 3812 8679 3812 8681 3810 8677
      3808 8678 3806 8677
TIME...MOT...LOC 0757Z 282DEG 19KT 3821 8703 3800 8711
Special weather statement, Jul 23, 2:27 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
327 AM CDT SUN JUL 23 2017

INZ087-088-KYZ018-019-230915-
Warrick IN-Spencer IN-Henderson KY-Daviess KY-
327 AM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WARRICK...
SOUTHWESTERN SPENCER...NORTHEASTERN HENDERSON AND NORTHWESTERN
DAVIESS COUNTIES UNTIL 415 AM CDT...

At 327 AM CDT, Doppler radar was tracking a strong thunderstorm near
Henderson, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Henderson, Newburgh, Stanley and Hebbardsville.

LAT...LON 3773 8726 3780 8756 3792 8754 3791 8750
      3794 8745 3795 8745 3793 8722
TIME...MOT...LOC 0827Z 277DEG 18KT 3786 8747
Special weather statement, Jul 23, 2:55 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
355 AM CDT Sun Jul 23 2017

ILZ075>078-080>083-086-087-091-INZ081-082-085>088-KYZ014-015-
018>020-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-SALINE-GALLATIN-HARDIN-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-UNION KY-WEBSTER-HENDERSON-DAVIESS-MCLEAN-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
HARRISBURG, SHAWNEETOWN, ELIZABETHTOWN, FORT BRANCH, PETERSBURG,
POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, MORGANFIELD, DIXON,
HENDERSON, OWENSBORO, AND CALHOUN
355 AM CDT Sun Jul 23 2017

At 355 AM, a band of strong storms extended from Spencer County
Indiana to around Henderson Kentucky, to just southeast of
Harrisburg Illinois. These storms will continue to move east
around 20 mph, and may produce gusty winds 30 to 40 mph, small
hail and locally heavy rain as most of the activity moves across
west Kentucky counties near the Ohio River.

Very strong storms were over southwest Illinois, to the west and
northwest of Mount Vernon up along Interstate 64 back toward the
metro east St. Louis area. As these storms move into southern
Illinois through 500 am, some may become severe and produce
damaging winds and possibly hail.
Special weather statement, Jul 23, 3:37 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
437 AM CDT Sun Jul 23 2017

INZ081-082-085>088-KYZ014-018-019-231045-
GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-UNION KY-HENDERSON-
DAVIESS-
INCLUDING THE CITIES OF FORT BRANCH, PETERSBURG, POSEYVILLE,
EVANSVILLE, BOONVILLE, ROCKPORT, MORGANFIELD, HENDERSON,
AND OWENSBORO
437 AM CDT Sun Jul 23 2017

At 440 AM, numerous strong thunderstorms continued across
southwest Indiana into adjacent west Kentucky. Most of the
activity was east of a line from Petersburg to Mount Vernon,
Indiana. Movement was east around 25 mph. The storms will persist
through 530 AM.

Some of the stronger storms may produce wind gusts 35 to 50 mph
and locally heavy rain. Pockets of stronger wind could cause
minor tree damage, and bring down a few power lines.
Special weather statement, Jul 23, 4:11 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
511 AM CDT Sun Jul 23 2017

ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-
231115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-PERRY MO-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE,
ROCKPORT, MORGANFIELD, HENDERSON, OWENSBORO, AND PERRYVILLE
511 AM CDT Sun Jul 23 2017

At 511 AM, scattered strong thunderstorms continued across
southern Illinois, southwest Indiana and northwest Kentucky.
Strong to severe thunderstorms will continue along the Interstate
64 corridor through 630 am over southeast Illinois and possibly
into southwest Indiana.

Strong storms will continue from the Evansville area east across
Pike, Warrick and Spencer counties, and back into Union and
Henderson counties in west Kentucky through the daybreak hours.
40 to 50 mph winds have been reported with the stronger storms.

Strong storms were developing to the west across portions of Perry
and Jackson counties in southern Illinois. Again, wind gusts 35
to 50 mph will be possible with the stronger storms.
Local storm report, Jul 23, 4:15 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
515 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     TSTM WND GST     JEFFERSONVILLE          38.44N 88.40W
07/23/2017  M60 MPH          WAYNE              IL   TRAINED SPOTTER

            SEVERE WINDS PERSISTENT FOR UP TO 10 MINUTES.

&&

CTN

The radar

The Evansville,IN radar (KVWX), 6 km away, was scanning. The volume nearest the first event began at 10:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
July 23, 4:47 AM CST
Where
Gibson County, 2 mi N of Owensville
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.299, -87.680

Multiple trees and limbs were down. This damage was caused by the same storm that was associated with damaging winds in parts of the Wabash Valley in southern Illinois.

Flood, Vanderburgh

When
July 23, 5:00 AM CST to 6:45 AM CST
Where
Vanderburgh County, 2 mi N of Evansville to 2 mi W of Evansville
Cause
Heavy Rain
Reported by
Unknown
Coordinates
38.009, -87.550

Several roads were covered by water.

Thunderstorm Wind, Warrick

When
July 23, 5:15 AM CST
Where
Warrick County, Lynnville
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
38.200, -87.300

Trees were blown down, and road signs were blown off the road.

Thunderstorm Wind, Spencer

When
July 23, 5:37 AM CST
Where
Spencer County, 2 mi N of Chrisney to 2 mi N of Dale
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.049, -87.030

Numerous trees were down across northwestern parts of the county. Interstate 64 was blocked for a time.

Thunderstorm Wind, Spencer

When
July 23, 5:40 AM CST to 5:45 AM CST
Where
Spencer County, 5 mi W of St Meinrad to St Meinrad
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
38.170, -86.912

Numerous trees were blown down across northeast parts of the county. Trees were down in St. Meinrad.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706461, 706602, 706460, 706463, 706464.